Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 52, NWS Gray, ME

August 21, 2021

NWS Gray, ME issued this small craft advisory at Aug 21, 2021, 6:56 PM EDT. It took effect at Aug 22, 2021, 8:00 AM EDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2021, 6:56 PM EDT (22:56 UTC)
In effect from
Aug 22, 2021, 8:00 AM EDT
Expired
Aug 23, 2021, 3:39 PM EDT
In force
32 hr
Issued by
NWS Gray, ME

The text

As transmitted.

318 
WHUS71 KGYX 212256
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
656 PM EDT Sat Aug 21 2021

ANZ150-152-154-221300-
/O.NEW.KGYX.SC.Y.0052.210822T1200Z-210823T1600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
656 PM EDT Sat Aug 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM SUNDAY TO NOON EDT
MONDAY...

* WHAT...East winds 10 to 20 kt with gusts up to 25 kt and seas 
  4 to 7 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 8 AM Sunday to noon EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
192 
WHUS71 KGYX 220750
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
350 AM EDT Sun Aug 22 2021

ANZ150-152-154-222200-
/O.CON.KGYX.SC.Y.0052.210822T1200Z-210823T1600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
350 AM EDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO NOON EDT MONDAY...

* WHAT...East winds 15 to 20 kt with gusts up to 30 kt and seas 4
  to 7 ft expected, except 2 to 4 feet in the bays.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 8 AM Sunday to noon EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
103 
WHUS71 KGYX 221935
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
335 PM EDT Sun Aug 22 2021

ANZ150-152-154-230945-
/O.CON.KGYX.SC.Y.0052.000000T0000Z-210823T1600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
335 PM EDT Sun Aug 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

* WHAT...East winds 10 to 20 kt with gusts up to 30 kt and seas 
  5 to 8 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until noon EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
682 
WHUS71 KGYX 230635
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
235 AM EDT Mon Aug 23 2021

ANZ150-152-154-232045-
/O.EXT.KGYX.SC.Y.0052.000000T0000Z-210823T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
235 AM EDT Mon Aug 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...East winds 5 to 10 kt seas 3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
770 
WHUS71 KGYX 231939
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
339 PM EDT Mon Aug 23 2021

ANZ150-152-154-232045-
/O.CAN.KGYX.SC.Y.0052.000000T0000Z-210823T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
339 PM EDT Mon Aug 23 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Aug 21, 6:54 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 21, 6:54 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
654 PM EDT Sat Aug 21 2021

.SYNOPSIS...
Warm and humid conditions will continue through Monday as
Henri moves up the coast and weakens over southern New England
tomorrow and tomorrow night. The effects on our region will be
occasional showers, possibly heavy, gusty winds at times
especially in showers, along with building surf. Thereafter,
summery weather continues through the week with mainly dry
weather, although a few rounds of scattered showers and
thunderstorms cannot be ruled out.

&&

.NEAR TERM /THROUGH TONIGHT/...
650 PM Update...
Only a few minor tweaks to temperature and sky trends for now,
mainly to go harder with the marine layer for the remainder of
the evening and tonight. Satellite and observations are showing
crashing ceilings into tonight with stratus over taking most of
the region south and east of the mountains. Will be monitoring
for dense fog development in the coming hours... in case a dense
fog advisory needs to be issued along the coast.

Previously...
Scattered convective showers will continue in the interior into
the early evening as very moist easterly low level flow gently
upslopes. This activity should wane this evening. Thereafter,
low stratus will become ubiquitous along with areas of fog. It
is not out of the question that we will need a dense fog
advisory for portions of the coastal plain as well as central
ME. Otherwise, some drizzle will be possible as well but
overnight temperatures will remain very warm.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Henri makes landfall on Long Island NY or the New England south
coast during the day on Sunday. While it approaches, a
northeasterly low level jet will increase across southern zones,
to about 50 kt around 900 mb. While mixing heights will be
relatively low on Sunday, some gusts of 30-40 MPH will be
possible across southern zones starting in the morning on
Sunday. The most susceptible area will be the Monadnocks of NH,
with winds downsloping into the lower elevations such as Keene.

Several CAMs are in good agreement that a northward moving
feeder band will quickly move from south to north across the
forecast area during the day with a risk of very heavy
downpours for a short period of time. As far as timing goes on
that, there is general agreement that it will move into
southernmost NH between 8 and 10 am, then advancing quickly
northward to near a KLEB-KPWM line between noon-2 pm, then
likely weakening after that. A quick half inch to inch of rain
will be possible with this feature along with some gusty winds
that could be mixed down.

Other than that, fog and some drizzle remains on the coast
during the day with occasional showers. The day should not be a
complete washout, however. Went with isold thunder in the south
on Sunday, but have left thunder out of the forecast at this
time elsewhere due to very poor lapse rates and very high
freezing levels. Non-zero chance of a tornado across
southernmost zones in accordance with SPC marginal risk, but at
this time this far north, it appears that low level
thermodynamic profiles will not be conducive.

Fog, drizzle, and occasional heavy passing showers expected
Sunday night with attendant risk for localized flash flooding,
especially across southern NH but winds do not look to be an
issue at this time.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Focus on long term is the continued influence of TC Henri and then a
return to the heat. Expect the stable boundary layer over much of
the area starting the day off Monday with some fog/drizzle in the
midcoast areas with the tropical airmass in place. Clouds could help
hold temperatures down in the 70s for much of the region, with the
exception of s NH where highs could creep into the 80s away from the
stable air near the coast. Basing the forecast of the NHC 2PM
forecast for TC Henri, it is projected to slowly lift across
southern NH into southern ME on Monday Night into early Tuesday
morning. Have raised pops accordingly and mention flood concerns in
the hydro section below. As the low pushes east on Tuesday NW flow
will develop and we will see drier air filter into the region. Some
clouds will likely linger in the north, but for much of the area
some sun should allow temperatures to shoot quickly back into the
80s. Despite drying in the mid/upper levels the surface will remain
somewhat muggy. For Wednesday temperatures will be even warmer with
much of the area in the mid to upper 80s, with ongoing dewpoints in
the 70s. Expect diurnally driven convection, but without much shear
for support don't see potential for any organized storms. Finally
the shift in the upper level pattern comes late in the period with
the cold front on Thursday. There will be some scattered showers and
thunderstorms with a notable drop in temperatures and humidity for
the end of the week into the weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term...IFR or lower tonight in fog and low clouds,
especially on the coastal plain and central ME terminals. Areas
of fog may be dense. The first rain bands from Henri will begin
to affect the area on Sunday with periods of squally rains.
While conditions may lift to MVFR for a time away from the coast
during the day Sunday, IFR will prevail. LIFR conditions
expected Sunday night.

Long Term...The tropical airmass over the area will support a
combination of low clouds, fog, drizzle Monday morning followed by
moderate and occasionally heavy rainfall by Monday night as the
remnants of TC Henri pass over the terminals. Moisture will erode
quickly on the backside of the system as it moves east of the area
on Tuesday, which should help improve ceiling to VFR in NW flow.

&&

.MARINE...
Short Term...Onshore easterly flow develops and strengthens
through Sunday as Henri approaches from the south. A small craft
advisory has been issued for the coastal waters for Sunday into
Monday.

Long Term...S swells will continue in the long term as the core of
TC Henri remains inland. Seas will be 4 to 6 ft mainly from a 11sec
swell from Henri. The S direction of the swell may be reduced along
NH and east facing zones in southern Maine due to some by blockage
from the Cape. The winds should remain below SCA as cool stable
marine air remains in place. Based on NHC latest track, the low will
move over the Gulf of Maine Tuesday morning as it moves east. The
expectation is that the intensity will have significantly diminished
while inland and will not pose a marine wind hazard as it moves by
the local waters. Winds will become NW behind the system which will
help dampen the lingering s swells to below 4 ft by later on
Tuesday.

&&

.HYDROLOGY...
High pressure from the north push into the area slightly reducing
the PWATs down to 1.75". As TC Henri lifts north the moisture surge
will spread into the region with PWATs rising to 2.25" along
southern ME/NH by this time tomorrow. As TC Henri lingers to the
southwest on Sunday and Monday, scattered showers and thunderstorms
are expected to develop over the area with pockets of torrential
rainfall. Given how weak the forcing is showers and thunderstorms
will be closely tied to the diurnal cycle, with peak coverage
this afternoon/evening. At this time concern is not high for
widespread heavy rainfall, but these locally high amounts could
add up if repeated areas are impacted. The increased support in
the upslope regions of the Monadnocks and White Mountains are of
particular concern for repeat development. The final track of
TC Henri could also bring a swath of moderate to heavy rainfall,
with the latest forecast bringing it over S NH and ME. RFC/WPC
QPF forecasts attempt to highlight the rainfall enhanced by
upslope, and do well for an overall rainfall assessment. However
we recognize there could easily be pockets of locally higher
amounts that could lead to flash flooding. Soil
moisture percentiles remain high in S NH due in part to Fred's
passage a few days back. For now river flooding appears to be a
low threat as most rivers remain at or below normal
streamflows. Some lakes/reservoirs in S NH where heavy rains
have fallen over the last 6 weeks remain high, but there should
be enough storage to handle this storm. All of these factors
combine to support the Excessive Rainfall highlighting a slight
risk mainly over NH up to the White Mountains region.

&&

.TIDES/COASTAL FLOODING...
Prolonged onshore flow is expected to increase tonight through
tomorrow out of the NE before switching to the SE by late
Monday. Looking at the ESTOFS/ETSS/PETSS guidance all models
keep storm surge values around .8 to 1.2 feet through this
period. Potential exists for the models underdoing the surge on
Monday due to the prolonged nature of the onshore flow and
multiple tide cycles. The good news is the peak HAT cycle will
occur tomorrow night with slightly lower tide cycles heading
into Monday. This should keep TWL just below minor flood levels.
Its possible that Hampton Area could touch 11ft tomorrow night.
In addition, near shore seas will be building to near 5 feet by
high tide tomorrow night, so splash-over could be an issue on
vulnerable coastal areas. Waves will still elevated on Monday
along with water levels, so minor splash-over and beach erosion
can't be ruled out on the Monday night high tide, but the
likelihood looks much lower.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 8 AM Sunday to noon EDT Monday for
     ANZ150-152-154.

&&

UPDATE...Casey
NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Jamison
Hazardous weather outlook, Aug 21, 4:10 PM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
410 PM EDT Sat Aug 21 2021

ANZ150>154-222015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
410 PM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Henri is forecast to track north along the Gulf Stream, approaching
eastern Long Island NY Sunday. Increasing long period swells and
other wave action from this storm may impact the coastal waters
starting around Sunday. For the latest on Henri, follow National
Hurricane Center updates at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-222015-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
410 PM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Tonight.

A humid airmass over the region will continue to support marine fog
that will drift into the midcoast region. Locally dense fog could be
possible towards morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hurricane Henri is forecast to track north approaching Long Island
NY late Sunday. As the storm remains located to the southwest of the
local area, a tropical airmass will settle over the region. The
potential for marine fog will continue on Monday. Scattered showers
and thunderstorms will develop which could have heavy rain. More
widespread rain is possible Monday night if the remnants of Henri
move over the area. For the latest on Henri, follow National
Hurricane Center updates at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-018>022-033-NHZ001-002-222015-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
410 PM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hurricane Henri is forecast to track north approaching Long Island
NY late Sunday. As the storm remains located to the southwest of the
local area, a tropical airmass will settle over the region. Scattered
showers and thunderstorms will develop which could have heavy rain.
More widespread rain is possible Monday night if the remnants of
Henri move over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ003>013-015-222015-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
410 PM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hurricane Henri is forecast to track north approaching Long Island
NY late Sunday. As the storm remains located to the southwest of the
local area, a tropical airmass will settle over the region. Scattered
showers and thunderstorms will develop which could have heavy rain,
as well as with any feeder bands associated with Henri. The Storm
Prediction Center is also highlighting southern New Hampshire for
strong to severe storms Sunday afternoon and evening. More
widespread rain is possible Monday night if the remnants of Henri
move over the area. Flash flooding is possible, especially in the
Monadnock and White Mountain regions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.